Información de la revista
Vol. 18. Núm. 6.
Páginas 377-378 (Junio - Julio 2022)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Visitas
1226
Vol. 18. Núm. 6.
Páginas 377-378 (Junio - Julio 2022)
Images in Clinical Rheumatology
Acceso a texto completo
Hydroxychloroquine induced melanosis
Melanosis inducida por hidroxicloroquina
Visitas
1226
Beatriz Samões
Autor para correspondencia
bia_samoes@hotmail.com

Corresponding author.
, Joana Abelha-Aleixo, Patrícia Pinto, Romana Vieira
Rheumatology Department, Centro Hospitalar de Vila Nova de Gaia e Espinho, Vila Nova de Gaia, Portugal
Este artículo ha recibido
Información del artículo
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Figuras (1)
Texto completo

A 29-year-old Brazilian woman with a previous diagnosis of Systemic Lupus Erythematosus with articular, cutaneous, serous and hematological involvement who immigrated to Portugal 7 months prior presented to our rheumatology department for continuation of care. She was chronically medicated with hydroxychloroquine 400mg for the past 10 years as well as prednisolone 10mg and levothyroxine 88mcg. The objective examination showed hyperpigmentation of the nails of the hands (Fig. 1 – Panel A), the scapha and triangular fossa of the ears (Fig. 1 – Panel B) and the tongue (Fig. 1 – Panel C) that was suggestive of hydroxychloroquine induced hyperpigmentation. Other causes of pigmentary changes such as endocrine or metabolic disorders as well as other drug-induced pigmentation were excluded. An ophthalmologic evaluation with OCT was performed and retinopathy was excluded.

Fig. 1.

Hydroxychloroquine induced melanosis. Hydroxychloroquine induced melanosis of the nails of the hands (Panel A), the scapha and triangular fossa of the ears (Panel B) and the tongue (Panel C).

(0,14MB).

Hydroxychloroquine induced hyperpigmentation is an underreported adverse event that may appear in about 10–25% of the patients after long-term use.1–3 It appears mainly on the anterior side of the legs but can also affect other less reported areas such as the nail bed, head, and mucosa.1,2,4 The pathogenesis of this adverse event is poorly understood.2,3 It is important to consider that hydroxychloroquine induced hyperpigmentation may mimic other pigmented conditions, namely melasma, Addison's disease, hemochromatosis, Wilson's disease and vitamins deficiencies.5 It usually improves after drug discontinuation.5

Informed consent

Informed consent has been obtained from the patient.

Funding

This research did not receive any specific grant from funding agencies in the public, commercial, or not-for-profit sectors.

Conflict of interest

None.

References
[1]
M. Jallouli, C. Francès, J.-C. Piette, D.L.T. Huong, P. Moguelet, C. Factor, et al.
Hydroxychloroquine-induced pigmentation in patients with systemic lupus erythematosus: a case–control study.
JAMA Dermatol, 149 (2013), pp. 935-940
[2]
K. Eljaaly, K.H. Alireza, S. Alshehri, J.A. Al-Tawfiq.
Hydroxychloroquine safety: a meta-analysis of randomized controlled trials.
Travel Med Infect Dis, 36 (2020), pp. 101812
[3]
N.A. Sharma, N.A. Mesinkovska, T. Paravar.
Characterizing the adverse dermatologic effects of hydroxychloroquine: a systematic review.
J Am Acad Dermatol, 83 (2020), pp. 563-578
[4]
E. Bahloul, M. Jallouli, S. Garbaa, S. Marzouk, A. Masmoudi, H. Turki, et al.
Hydroxychloroquine-induced hyperpigmentation in systemic diseases: prevalence, clinical features and risk factors: a cross-sectional study of 41 cases.
Lupus, 26 (2017), pp. 1304-1308
[5]
O. Dereure.
Drug-induced skin pigmentation: epidemiology, diagnosis and treatment.
Am J Clin Dermatol, 2 (2001), pp. 253-262
Copyright © 2021. Elsevier España, S.L.U. and Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Idiomas
Reumatología Clínica
Opciones de artículo
Herramientas
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?